Mississippi, 2021

Flash Flooding in Mississippi, September 17, 2021

September 17, 2021 · NWS LIX · 3 events in 1 county or zone

Tropical Storm Nicholas made landfall on the Texas coast south of Houston early Tuesday morning on September 14th. As the storm weakened into a remnant low, it slowly meandered across Texas, reaching central Louisiana on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Tropical Storm Nicholas made landfall on the Texas coast south of Houston early Tuesday morning on September 14th. As the storm weakened into a remnant low, it slowly meandered across Texas, reaching central Louisiana on the 17th. Outer bands of the remnant low of Nicholas expanded east across coastal Mississippi. The persistent rain from those banding features produced areas of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Sep 17, 8:48 AM CST, 24 minutes earlier.

Area forecast discussion, Sep 17, 8:48 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
948 AM CDT Fri Sep 17 2021

.MORNING UPDATE...A convective band continues to develop along a
weak pre-existing mesoscale boundary extending from coastal MS
southwest across coastal Southeast Louisiana. This band should
serve as the primary focus for convective activity and the risk of
heavy rainfall and flash flooding for the next several hours. High
POP values in excess of 80% are already in place in this area, so
no adjustments have been made to the POP, sky, and weather
forecast. Temperatures are generally on track for most of the
forecast area, but readings are cooler than forecast in areas of
heavy rainfall. Temperatures should rebound back into the lower to
middle 80s rather quickly after rain passes through, so not making
any changes to forecasted afternoon highs. PG

&&

.PREV DISCUSSION... /issued 500 AM CDT Fri Sep 17 2021/

SHORT TERM...

Remnants of Nicholas, a post-tropical cyclone, will continue to move
slowly north across west-central and northern Louisiana today and
tonight. As noted in the models and the latest advisory, the low is
expected to become ill-defined by Saturday. Regardless of this
feature, the main feature to focus on for our continued wet pattern
is the mid/upper level low and shortwave trough that are expected
drift/move slowly southeast to south across the Arklatex
region/lower Sabine River area through the weekend. This will
continue to keep a moist southerly flow in the low to mid levels
that will maintain precipitable water values around 2 inches up to
2.25 inches for much of the period. This will maintain scattered to
numerous showers and thunderstorms throughout the day leading to
fairly widespread areas receiving measurable rainfall. The big
question like yesterday will be if bands of more organized and
heavier showers and thunderstorms can set up stationary or slow
moving enough to allow for the local 1 to 3 inch per hour rainfall
rates. While confidence isn't high, the chance of locally heavy
rainfall rates is enough to keep the Flash Flood Watch out
through early evening, although have removed the south Mississippi
counties of Pike and Walthall where average rainfall amounts
should be lower today. Have considered extending the watch into
Saturday, however will let the day shift evaluate the areas that
get significant rainfall today as the watch area may need to be
redrawn to more southern/eastern areas for mainly daytime hours on
Saturday. Showers and thunderstorms are also expected to remain
numerous on Sunday.

Long Term (Monday through Thursday)...

Going into next work week, the upper pattern will amplify as an
upper trough digs into the four corners region. This trough will
force a cold front southeastward toward the lower Mississippi Valley
through the middle of the week. Ahead of the front, expect continued
active diurnal convection as the air mass remains moist and
unstable. Will continue to carry likely to definite POPs for Monday
and Tuesday ahead of the front.

While there are some differences in the finer details such as the
sharpness and amplitude of the upper trough, the various model
solutions are in fairly good agreement regarding the timing of this
feature with only about a 6 hour difference between the operational
Euro and GFS runs. The model ensemble means are in similarly good
agreement as well. Thus have no reason to stray from the suggested
timing of a frontal passage some time during the day Wednesday.
Current guidance suggests a clean frontal passage, so going into the
latter part of the work week, expect drier and much more pleasant
conditions.

Regarding temperatures behind the front, the ensemble means are in
fairly good agreement that the front will have a decent cooling
effect especially on the overnight lows and to a lesser extent
afternoon highs as well. However, it should be noted that there is
about a 15 to 20 degree difference between high and low ensemble
members for the low temperatures Wednesday through Friday. This is a
result of the previously mentioned differences in the amplitude and
sharpness of the upper trough and therefore the strength of the cold
air advection behind the front as well. Current forecast is
generally in line with both ensemble means and the 50th percentile
of the NBM guidance, resulting in low temperatures in the upper 50s
to lower 60s across areas generally along/north of the I-10/12
corridor and in the mid to upper 60s south of the interstate
corridor.

AVIATION...

Valid through 12z Saturday...
Outside of showers and thunderstorms, expect mostly VFR/MVFR
conditions to prevail through most of the period. Some lower cigs
will be possible through daybreak, but should begin to lift after
sunrise. Showers/thunderstorms expected to begin firing in coastal
areas between 08z and 12z, spreading inland through the day. Am
carrying VCSH and VCTS for all terminals during daylight hours as
high rain chances will persist through the day. Timing of any
restrictions due to showers/storms over the terminals is still
difficult to nail down and will need to be handled with short term
amendments.

MARINE...

The remnants of Nicholas will dissipate across the region later
today leaving light to moderate onshore flow in place. An upper
level trough will remain entrenched across the northern gulf coast
providing support for scattered to numerous showers and
thunderstorms with locally stronger and gusty winds through the
weekend into early next week. Away from active areas of
thunderstorms, southerly winds will be mostly 10 to 15 knots today
before diminishing slightly to mostly around 10 knots or less from
tonight through Tuesday. Seas will be as high as 3 to 4 feet in the
near term over some offshore waters before gradually subsiding to
mostly 1 to 3 feet by Sunday or Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  72  84  71 /  90  40  90  30
BTR  85  72  85  71 /  80  30  90  30
ASD  86  73  86  72 /  80  50  90  30
MSY  87  75  87  76 /  80  50  90  40
GPT  85  74  84  73 /  90  60  80  40
PQL  85  73  85  72 /  80  70  80  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ037-039-
     046>050-056>061-063>072-075>078.

GM...None.
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ077-080>082.

GM...None.
&&

In the hours before

Special weather statement, Sep 17, 6:32 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service New Orleans LA
732 AM CDT Fri Sep 17 2021

LAZ070-171330-
Lower St. Bernard LA-
732 AM CDT Fri Sep 17 2021

...Strong thunderstorms will impact portions of central St. Bernard
Parish through 830 AM CDT...

At 731 AM CDT, Doppler radar was tracking two strong thunderstorms
capable of producing waterspouts. First was 23 miles southeast of
Lake Catherine and second was 6 miles southeast of Shell Beach.
Movement was northeast at 15 mph.

HAZARD...Waterspouts and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

These storms will remain over mainly rural marsh areas of central
and eastern St. Bernard Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2981 8944 2973 8969 2976 8972 2997 8953
      3000 8945 2999 8943 3001 8940 2998 8943
      2998 8946 2996 8945 2996 8944 2997 8943
      2996 8938 2989 8937 2991 8935 2991 8933
TIME...MOT...LOC 1231Z 223DEG 12KT 2984 8947 2979 8964

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TD
Special weather statement, Sep 17, 6:44 AM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
744 AM CDT Fri Sep 17 2021

LAZ069-070-171330-
Lower Plaquemines LA-Lower St. Bernard LA-
744 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of south central St.
Bernard and northwestern Plaquemines Parishes through 830 AM CDT...

At 743 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over the marshes and swamp areas
northwest of Pointe A La Hache, or 10 miles northwest of Port
Sulphur, moving northeast at 15 mph.

HAZARD...Waterspouts and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Port Sulphur and Pointe A La Hache.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2961 8996 2989 8977 2972 8954 2972 8960
      2976 8963 2975 8965 2971 8961 2970 8956
      2969 8963 2968 8958 2966 8960 2966 8962
      2968 8967 2963 8965 2961 8973 2958 8970
      2950 8980
TIME...MOT...LOC 1243Z 217DEG 13KT 2962 8983

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TD
Special weather statement, Sep 17, 8:17 AM CST, 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
917 AM CDT Fri Sep 17 2021

MSZ081-082-171445-
Jackson MS-Harrison MS-
917 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of southeastern
Harrison and southwestern Jackson Counties through 945 AM CDT...

At 916 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over Mississippi Sound or 7 miles
south of Biloxi, moving northeast at 25 mph.

HAZARD...Waterspouts and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, St. Martin, D'iberville, Gulf Hills,
Latimer, Gulf Park Estates, Vancleave and Gulfport Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 34 and 58.
 Interstate 110 in Mississippi near mile marker 1, and between mile
markers 3 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3038 8878 3039 8880 3038 8879 3043 8885
      3042 8901 3041 8888 3037 8882 3036 8883
      3039 8887 3039 8896 3036 8911 3048 8910
      3049 8865
TIME...MOT...LOC 1416Z 215DEG 20KT 3033 8898

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CAB
Special weather statement, Sep 17, 8:19 AM CST, 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
919 AM CDT Fri Sep 17 2021

LAZ066>068-171500-
Lower Terrebonne LA-Lower Jefferson LA-Lower Lafourche LA-
919 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of east central
Terrebonne, southeastern Lafourche and central Jefferson Parishes
through 1000 AM CDT...

At 918 AM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a waterspout over the marshes of Lafourche and
Terrebonne parishes 7 miles west of Golden Meadow, or 8 miles
southwest of Galliano, moving northeast at 30 mph.

HAZARD...Waterspouts and winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Cut Off, Galliano, Larose and Golden Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2932 9044 2935 9043 2934 9046 2932 9046
      2934 9049 2956 9048 2956 9011 2931 9033
      2934 9036 2931 9034 2929 9037 2929 9036
      2928 9036 2927 9038
TIME...MOT...LOC 1418Z 212DEG 24KT 2936 9040

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CAB
Special weather statement, Sep 17, 8:28 AM CST, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
928 AM CDT Fri Sep 17 2021

LAZ072-075-171530-
Northwest St. Tammany LA-Southern Tangipahoa LA-
928 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northwestern St.
Tammany and southeastern Tangipahoa Parishes through 1030 AM CDT...

At 928 AM CDT, Doppler radar was tracking a strong thunderstorm near
Robert, or 10 miles east of Hammond, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Covington and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3053 9032 3061 9029 3067 9007 3047 9007
TIME...MOT...LOC 1428Z 246DEG 9KT 3055 9029

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CAB
Special weather statement, Sep 17, 8:33 AM CST, 39 minutes before
Special Weather Statement
National Weather Service New Orleans LA
933 AM CDT Fri Sep 17 2021

LAZ072-075-171530-
Northwest St. Tammany LA-Southern Tangipahoa LA-
933 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of northwestern St.
Tammany and southeastern Tangipahoa Parishes through 1030 AM CDT...

At 932 AM CDT, Doppler radar was tracking a strong thunderstorm near
Robert, or 11 miles northwest of Covington, moving northeast at 10
mph.

HAZARD...Winds in excess of 30 mph and funnel clouds.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. There May also be a funnel cloud or two
         observed.

Locations impacted include...
Covington and Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3053 9030 3061 9029 3067 9007 3047 9007
TIME...MOT...LOC 1432Z 246DEG 9KT 3055 9028

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

CAB

The radar

The Mobile radar (KMOB), 71 km away, was scanning. The volume nearest the first event began at 15:10 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Harrison

When
September 17, 9:12 AM CST
Where
Harrison County, 4.13 mi WNW of D Iberville to 4.04 mi WNW of D Iberville
Cause
Heavy Rain
Reported by
County Official
Coordinates
30.460, -88.940

The Cedar Lake Road bridge was closed due to water covering the roadway.

Flash Flood, Harrison

When
September 17, 9:17 AM CST to 12:17 PM CST
Where
Harrison County, 2.48 mi WNW of D Iberville to 2.55 mi NW of D Iberville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
30.440, -88.920

Broadcast media reported cars flooded and stalled due to water covered roadways north of Back Bay Biloxi along Popps Ferry Road in Biloxi.

Flash Flood, Harrison

When
September 17, 9:21 AM CST to 12:21 PM CST
Where
Harrison County, 0.91 mi SW of (Bix)keesler Afb Bil to 1.4 mi WSW of (Bix)keesler Afb Bil
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.390, -88.930

Harrison County Emergency manager relayed a Biloxi Police Department report of Highway 90 at Miramar and Baywood to be impassable due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986767, 986768, 986769.